itchy skin

Hi all

I am at stage 3 CKD [ 38 ] Quite a while back I suffered with itchy skin which went as quick as it came, however it's back again but worse and it's driving me mad, I mainly itch all over the top half of my body and head, there's nothing to see ie., spots or rash, it's all under the skin. Any idea's as to how I can ease this constant itch. I have tried E45 but like I said it's coming from under the skin.

17 Replies

  • Bowler, snap! It could have been me posting that - CKD3b and eGFR 39 and itchy skin and I eagerly await any knowledgeable advice/replies to your post. Meanwhile, you have my sympathy!

  • Thanks Celtic

    I'm wondering if my eGFR has gone down ? been almost 3 months since my last blood/urine test, next b/urine test due beginning of Oct.

  • Have you tried the E45 Itch relief it has to be that one not the ordinary? thats what my hubby uses he also takes 1 a day Loratidine which he has been told its safe to do so!

  • I too suffer fro this awful itching, some days worse than others. One thing that helps a little is an anti-histamine...I take a Fexofenadine. I think that drinking lots of extra water can help too, as it I suppose it can be caused by toxins due to faulty elimination from the kidneys? You might ask your doctor to have a close look on your back if there is a particularly itchy spot there, I have a sebbhoreal (? spelling) gland which could have a slight op done on it for its removal but I haven't taken advantage of this as yet. I know how irritating it is and some days it too drives me mad!!

  • I am at stage 4 so I know what that feels like! I don't use any creams but I do find that I can reduce the itching by not eating red meat and also increasing my water intake. My skin in particular my shins and ankles really itch the next day when I eat red meat or have not had very much water. I think that this is because the processing of red meat by our bodies puts out a lot of waste products into our blood which our kidneys find difficult to cope with. This results in a high concentration of toxins in our body which is what makes our skin itch. Drinking more water seems in my case certainly to help reduce the concentration of the toxins. Hope this helps.

  • Thanks for all reply's, and suggestions.

    I had to resort to an antihistamine yesterday which did help, and the E45 cream I used wasn't for itchy skin, it's all I had.

    I will try and drink more water instead of tea, I drink about 8 cups a day, so I do tend to forget the water. I had a urine infection recently , [ E.coli ] wondering if that contributed to it ? I don't eat a lot of red meat mainly chicken and fish, some beef mince. Looks like the weather is warming up again so more water called for.

    regards bowler

  • Generally in later stages of CKD, (4 and 5) itchy skin is linked to higher phosphate (sometimes calcium) in the blood. Found in most hard cheeses,/dairy products, fizzy drinks, and chocolate, as well as dried fruits and nuts and processed foods.

    It might be worth thinking about your diet already to see if there's anything there. But as always, no drastic changes without running it past your doctor, as cutting things out unnecessarily may not be a good idea.

  • Thanks for your reply, I do have quite a bland diet due to gall stones, however I do succumb to some cheese now and again, and if too much I have to suffer for it afterwards.

    I do take calcium/vitamin D prescribed by my Rheumatolist to help with my bones due to long term use of steroids, so could be those ?

  • My hubby uses Balneum Plus which he gets in a big dispenser on prescription. Seems to work quite well but over the years we have found that high phosphate levels is the culprit. He has end stage renal failure and is on dialysis but henisnallowednantihistamine which helps too.

  • Thank you florence2

    I am due for a blood test beginning of Oct. perhaps it will reveal high phosphates ? I did find the anti histamine helpful. I do have very thin skin due to long term steroids, so that doesn't help when I itch causing some bleeding/bruising especially on the forearms/legs, My Dr. has prescribed Diprobase gel for that.

  • this may be due to uric acid in blood and urea in blood try apple cider vinegar , visit u tube and type apple cider vinegar it will lead you how to use apple cider vinegar

  • I had a blood/urine test done this morning so will await the outcome of that. I have heard of using apple cider vinegar, but wasn't sure how it would affect my digestion ? i have a hiatus hernia, irritable bowel, diverticula of the bowel, and gallstones, however there's no harm in trying.

  • Dear Friend, I think you should avoid much sugar.

  • Thank you aadd4444

    I don't take sugar or salt, I have such a boring diet, but sometimes I let my hair down.

  • Hi Bowler, my hubby tried Balneum plus which helped but now has a big dispenser of Cetraben which seems to be better again. I admit I often use it also after a shower as it feels really good on my skin. It says for dry skin, ecszema etc....Worth a try and its available on prescription and lasts for ages. Best wishes to you, hope you find some relief soon. Love Belle x

  • Like some of the people above, I would say that your itching is caused by high phosphate levels (not your calcium or vitamin D) Do you take a binder with food to help bind the phosphates? I take renegel, and used to take Calcichew as a binder (now just taken as a calcium supplement)

  • Hi

    I have checked all my previous blood test results and phosphates all OK and normal, As I said in my other reply's above, I do take calcium/vitamin D [ Calcichew ] which was prescribed by my Rheumatologist

You may also like...